Washington, 2010

High Wind in Washington, January 17 to 18, 2010

January 17 to 18, 2010 · NWS PQR · 1 event in 1 county or zone

A series of lows moved through the northeast Pacific on the 17th and 18th, giving high winds to the south Washington coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A series of lows moved through the northeast Pacific on the 17th and 18th, giving high winds to the south Washington coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 17, 8:30 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 17, 8:30 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST SUN JAN 17 2010

.SYNOPSIS...A VERY STRONG EASTERN PACIFIC JET STREAM WILL BE SENDING
NUMEROUS WEATHER SYSTEMS TO THE WEST COAST THIS WEEK. A STRONG LOW
WILL MOVE NORTH JUST OFF THE OREGON AND WASHINGTON COAST TONIGHT...
BRINGING STRONG WINDS TO THE COAST AND COASTAL WATERS...WITH PERIODS
OF RAIN ACROSS THE REGION. THE REMAINDER OF THE WEEK LOOKS ACTIVE
WITH WET AND BREEZY CONDITIONS AT TIMES...THOUGH THE MAIN JET WILL
BECOME AIMED MORE AT CALIFORNIA AS THE WEEK PROGRESSES.

&&

.SHORT TERM...SATELLITE PICTURES AND SHIP REPORTS INDICATE A CLOSED
LOW ABOUT 100 MILES OFF THE COAST OF KONP...AROUND 127W. AT 00Z SHIP
REPORTS SUGGESTED A CENTRAL PRESSURE AROUND 975 MB...AND WAS TOTALLY
MISSED BY THE MODELS. ANOTHER LOW...WHOSE POSITION THE MODELS
HANDLED REASONABLY WELL...WAS JUST INSIDE OF 130W AT 46N. SATELLITE
TRENDS SUGGEST THE NW LOW TO REGAIN DOMINANCE AGAIN OVERNIGHT...
WHILE THE CLOSER TO SHORE LOW LIFTS N. THE BENT BACK OCCLUSION THAT
WAS JUST BRUSHING THE S OREGON COAST THIS EVENING IS EXPECTED TO
PROVIDE THE FOCUS OF HIGHEST WINDS ALONG THE COAST OVERNIGHT AS IT
LIFTS N WITH THE LOW COMPLEX. LIGHTNING DATA SHOWS ACTIVE CONVECTION
IN THE PAST FEW HOURS ON THE POISONOUS TAIL OF THE BENT BACK
OCCLUSION...JUST OFF THE COAST OF KONP...SO WILL NEED TO MAINTAIN A
THREAT FOR THUNDERSTORMS ALONG THE COAST OVERNIGHT. AS THE MAIN AREA
OF RAIN AHEAD OF THE WARM FRONT HAS LIFTED INTO WA AND EASTERN
OREGON...SATELLITE SUGGESTS A MORE CONVECTIVE NATURE TO THE
PRECIPITATION OVERNIGHT...AND NOT SO WIDESPREAD...SO WILL LOWER POPS
FOR THE REMAINDER OF THE NIGHT.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
SNOW LEVELS COME DOWN LATER TONIGHT AND ON MONDAY TO NEAR CASCADE
PASS ELEVATIONS...AND WE COULD GET CLOSE TO SNOW ADVISORY
AMOUNTS...ALTHOUGH THE OROGRAPHIC COMPONENT WILL BE MISSING FOR THE
OREGON CASCADES WITH MAINLY S-SW 850 MB FLOW. NAM AND GFS SHOW A
POTENTIAL BREAK IN PRECIPITATION MOVING NORTH THROUGH THE AREA
MONDAY AS WE ARE BRIEFLY IN-BETWEEN SYSTEMS.

WATER VAPOR SATELLITE SHOWS TWO ADDITIONAL WAVES BETWEEN 140W AND
165W MOVING EAST ALONG A STRONG JET STREAM.WITH ANOTHER WAVE POSSIBLE
FURTHER TO THE WEST. MODELS SHOW THESE LOWS SWINGING TO THE NORTH OFF
THE COAST LATER MONDAY AND TUESDAY...AND AGAIN ON WEDNESDAY. ANY OF
THESE HAS THE POTENTIAL TO PRODUCE HIGH WINDS AT THE COAST IF THEY
TRACK CLOSE ENOUGH...HOWEVER CURRENT MODELS SUGGEST WINDS MAY STAY
BELOW WARNING LEVELS WITH THE LOWS GENERALLY TRACKING CLOSER TO 130W.
SNOW LEVELS BRIEFLY RISE EARLY MONDAY
NIGHT BEFORE LOWERING BACK TO NEAR PASS ELEVATIONS LATER MONDAY NIGHT
AND TUESDAY. RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS REMAIN CONSISTENT ON THE TRACK AND STRENGTH SEVERAL SYSTEMS
CONTINUING THROUGH MID NEXT WEEK. WET AND WINDY CONDITIONS PERSIST
THROUGH FRI...AS A VERY STRONG JET TAKES AIM AT CALIFORNIA. GFS IS
DRIER AND HINTS AT A BRIEF BREAK ON SAT...YET WITH THE ABUNDANT
AMOUNTS OF PRECIP IN PREVIOUS RUNS...IT IS UNLIKELY ANY BREAK WILL
OCCUR. EACH SYSTEM IS SEPARATED BY ABOUT 24 HOURS THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. OVERALL...THERE IS NO SIGN OF A
BREAK IN WET WEATHER NEXT WEEK DUE TO THE PERSISTENCE OF THIS LARGE
SCALE PATTERN. LRAMIREZ

&&

.AVIATION...MAIN FRONTAL SYSTEM HAS PUSHED THROUGH MOST OF THE
DISTRICT...WITH S-SE WINDS INCREASING BEHIND IT. THE INCREASING S-SE
WINDS HAVE MIXED OUT THE LOWER CLOUDS...AND VFR CONDITIONS PREVAIL
ASIDE FROM SOME LINGERING MVFR IN THE HOOD RIVER VALLEY. VFR
CONDITIONS SHOULD PREVAIL MUCH OF THE NIGHT INLAND...WITH PERHAPS
SOME BRIEF PERIODS OF MVFR IN ANY SHOWERS OR AS WINDS DIE DOWN LATER
TONIGHT. NEAR THE COAST...A DIFFERENT STORY...WITH VERY STRONG S
WINDS EXPECTED TO SPREAD FROM S TO N ALONG THE COAST. GUSTS COULD
REACH AS HIGH AS 50-55 KT BRIEFLY AT KONP/KAST. SHOWERS AND ISOLATED
THUNDERSTORMS...SOME WITH MVFR CIGS/VSBYS...WILL CONTINUE THROUGH
12Z ALONG THE COAST. BREAK IN PRECIPITATION WITH INCREASING OFFSHORE
FLOW MON AS NEXT LOW PRESSURE SYSTEM APPROACHES FROM THE SW.

KPDX AND APPROACHES...THE MAIN LOW LEVEL WIND SHEAR THREAT HAS
ENDED AT KPDX AS WINDS HAVE TURNED MORE SOUTHERLY. EXPECT S WIND
GUSTS UP TO 30 KT AT TIMES THROUGH 12Z. VFR CONDITIONS SHOULD
PREVAIL THROUGH MON...WITH WINDS EASING AFTER 12Z...THEN
INCREASING EAST WINDS AFTER 16Z-18Z.  WEAGLE

&&

.MARINE...STORM WARNINGS LOOK GOOD TONIGHT AS VERY STRONG LOW
PRESSURE CENTER NEAR 978 MB...PRESENTLY CENTERED ABOUT 60 NM WEST
OF CAPE LOOKOUT...MOVES NORTHWARD ACROSS OUR COASTAL WATERS
OVERNIGHT. THIS LOW IS PART OF A MORE COMPLEX LOW PRESSURE SYSTEM
ENCOMPASSING THE OFFSHORE WATERS OF THE PACIFIC NORTHWEST...WITH
ANOTHER 975 MB CENTER NEAR 46N/130W. WINDS HAVE INCREASED SHARPLY
IN THE CENTRAL OREGON COASTAL WATERS THIS EVENING...WITH BUOY
46050 REPORTING 39 KT SUSTAINED AND GUSTS TO 52 KT AT 04Z. ALL
INDICATIONS ARE THAT THESE STRONG WINDS WILL SPREAD UP THE COAST
OVERNIGHT...REACHING THE COLUMBIA RIVER BAR AROUND 06Z-07Z. AS THE
STRONG WINDS ARRIVE...EXPECT MODERATE E-SE FLOW TO QUICKLY TURN TO
VERY STRONG S WINDS...GUSTING NEAR HURRICANE FORCE NEAR THE
COASTAL HEADLANDS.

THE STRONG WINDS WILL WHIP UP SOME SIGNIFICANT LOCALLY GENERATED
SEAS OVERNIGHT. LOCAL SWAN MODEL SHOWS 26-29 FT SEAS...MAINLY
LOCALLY GENERATED...DEVELOPING OVER THE NEXT 3-6 HOURS. AS WINDS
DECREASE...SEAS SHOULD COME DOWN SOME TOWARD DAYBREAK...BUT W-SW
SWELL AROUND 20 FT WILL PERSIST WELL INTO MONDAY. BRIEF RELATIVE
LULL BELOW GALES MONDAY AFTERNOON BEFORE ANOTHER VERY STRONG LOW
NOW NEAR 40N/138W MOVES UP THE COAST MON NIGHT. THERE IS SOME
POTENTIAL FOR STORM FORCE WINDS WITH THIS EVENT AS WELL...BUT FOR
NOW WILL KEEP WIND FORECAST AT HIGH END GALE. THIS SHOULD BRING
ANOTHER ROUND OF 22-25 FT SEAS LATE MON NIGHT/EARLY TUE. WITH VERY
STRONG JET STREAM ACROSS MUCH OF THE PACIFIC...PATTERN WILL REMAIN
EXTREMELY ACTIVE FOR OUR COASTAL WATERS WELL INTO THE UPCOMING
WEEK.  WEAGLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...HIGH WIND WARNING UNTIL 8 AM MONDAY FOR N OREGON AND
         S WA COAST.
        HIGH WIND WARNING UNTIL 6 AM MONDAY FOR CENTRAL OREGON
         COAST.
        HIGH SURF ADVISORY UNTIL 3 PM S WA AND N AND CENTRAL OREGON
        COAST.
        STORM WARNING UNTIL 7 AM MONDAY FOR COASTAL WATERS
         FROM CAPE SHOALWATER TO CASCADE HEAD.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
         MONDAY EVENING.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 17, 5:25 AM PST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PST SUN JAN 17 2010

ORZ001-002-WAZ021-181430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
525 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT FOR LATE TODAY AND TONIGHT. SEE
PDXNPWPQR FOR DETAILS.

HIGH SURF ADVISORY IN EFFECT BEGINNING 10 PM TONIGHT. SEE
PDXCFWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WIND WARNING IN EFFECT INTO MONDAY MORNING. SEE PDXNPWPQR FOR
DETAILS.

HIGH SURF ADVISORY IN EFFECT MONDAY UNTIL 3 PM PST. SEE
PDXCFWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>014-WAZ019-020-022-023-039-040-181430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ270-275-181430-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
525 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON.
STORM WARNING IN EFFECT BEGINNING AT 4 PM THROUGH TONIGHT. SEE
PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STORM WARNING IN EFFECT UNTIL 7 AM MONDAY MORNING. GALE FORCE
WINDS EXPECTED AT TIMES MONDAY NIGHT THROUGH WEDNESDAY. SEE
PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-181430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
525 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXCWFPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE WARNING IN EFFECT INTO EARLY WEDNESDAY MORNING. GALE FORCE
WINDS EXPECTED TUESDAY AND TUESDAY NIGHT. SEE PDXCWFPQR FOR
DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Jan 17, 9:42 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
942 PM PST SUN JAN 17 2010

ORZ001-002-180630-
CENTRAL OREGON COAST OR-NORTH OREGON COAST OR-
942 PM PST SUN JAN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN TILLAMOOK
AND NORTHWESTERN LINCOLN COUNTIES UNTIL 1030 PM PST...

AT 936 PM PST...STORM SPOTTERS REPORTED A THUNDERSTORM WITH DIME
SIZED HAIL NEAR WALDPORT...OR 15 MILES SOUTH OF NEWPORT...MOVING
NORTH AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BEACH...NEWPORT AND YAQUINA HEAD...
  CAPE FOULWEATHER AND DEPOE BAY...
  KERNVILLE AND LINCOLN CITY...
  CASCADE HEAD AND NESKOWIN...

LAT...LON 4471 12408 4481 12411 4486 12406 4492 12408
      4520 12399 4520 12397 4515 12393 4432 12407
      4435 12413
TIME...MOT...LOC 0540Z 201DEG 54KT 4447 12405

WEATHER.GOV/PORTLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
January 17, 10:05 PM PST to January 18, 4:05 AM PST
Where
South Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Official NWS Observations

The Coast Guard Station at Cape Disappointment recorded sustained wind speeds of 59 mph, with a maximum gust to 72mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211049.